Alert archive / Nebraska / Tornado Warnings in 2019

Tornado Warning 46, NWS Goodland, KS

August 13, 2019Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this tornado warning at Aug 13, 2019, 3:51 PM CDT for Hitchcock County, Red Willow County, Nebraska. It was in force for 24 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2019, 3:51 PM CDT (20:51 UTC)
Expired
Aug 13, 2019, 4:15 PM CDT
In force
24 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 121 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:55 PM CDTHAIL 1.5Trenton, NEDELAYED REPORT... PICTURE RECEIVED VIA FACEBOOK.
Aug 13, 3:59 PM CDTHAIL 22 E Trenton, NE
Aug 13, 4:00 PM CDTHAIL 2.5Trenton, NE
Aug 13, 4:12 PM CDTHAIL 1Culbertson, NEDELAYED REPORT... PUBLIC REPORTED VIA FACEBOOK COMMENT.
Aug 13, 4:17 PM CDTHAIL 1.253 Ne Trenton, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 12:49 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

431 
WFUS53 KGLD 132051
TORGLD
NEC087-145-132115-
/O.NEW.KGLD.TO.W.0046.190813T2051Z-190813T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
351 PM CDT Tue Aug 13 2019

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Northwestern Red Willow County in southwestern Nebraska...
  Eastern Hitchcock County in southwestern Nebraska...

* Until 415 PM CDT.
    
* At 350 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles east of Trenton, moving southeast at 40 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  McCook, Trenton and Culbertson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4028 10061 4000 10077 4017 10110 4034 10099
TIME...MOT...LOC 2050Z 298DEG 34KT 4019 10093 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

024

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 13, 3:26 PM CDT, 25 minutes earlier.

Area forecast discussion, Aug 13, 3:26 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
226 PM MDT Tue Aug 13 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 222 PM MDT Tue Aug 13 2019

Starting off today, SPC upgraded the eastern half of our CWA to
an enhanced risk. As of 1:00 PM storms were starting to develop
along our CWA border with NWS Boulder. Looking at the short term
HRRR, we are seeing consistent runs of supercell development.
Surface dewpoints were in the mid to upper 60s, MLCAPE values up
to 3000 J/kg, deep layer shear around 40kts, with steep mid-level
lapse rates, all this in combination of the dryline's location and
daytime heating will fuel a comfortable severe weather threat.

Prime time of convective development will be from 3 PM MDT to 10
PM MDT. Initially we will see discrete supercells producing large
hail, up to 4 inches, with the threat shifting to winds later in
the evening as storms will grow into clusters and become linear in
nature.

Additionally, as a large portion of the Tri-State area has been
met with several days of rainfall, the bar for potential flash
flooding has been set higher. Went and issued a Flash Flood Watch,
for the entire Tri-State area, as these storms are expecting to
produce a good amount of rain over areas already saturated.
Expecting the counties along the Colorado / Kansas border to be at
the highest risk. Expecting the storms to merge this evening and
move southward dumping 1 to 3 inches on those counties underneath.
Flash Flood Watch is expected to last through midnight MDT.

Highs today will be in the mid 80s, with overnight lows near 60.
There may be some areas of patchy fog, but confidence is low at
this time.

Tomorrow, we will see once again warm surface temperatures, in
the mid to upper 80s, moderate deep-layer shear and instability,
steep lapse rates, prevailing again over our CWA. Our strongest
threats will once again be along the Colorado / Kansas border.
Expecting another round of discrete supercells producing larger
hail and potential tors. Followed again by transitioning to a wind
threat and prevailing through the overnight hours as additional
forcing from a shortwave will aid in sustaining convective
development. Flash flooding will again be a concern for tomorrow.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 222 PM MDT Tue Aug 13 2019

Thursday, we may see a few severe storms. SPC currently has us
under a marginal risk, but that may change greatly depending on
how convection plays out Wednesday along the Kansas / Nebraska
border. Regardless, expecting convective development with peak
afternoon heating and lasting through the evening hours. Guidance
is still quite a bit in disagreement as to what will happen, so
confidence remains low at this time as to extent of impacts to the
Tri-State area.

Friday onward, wide disagreement with model guidance. Went with
the National Blend at this time. Expecting near normal
temperatures with daily thunderstorm chances Friday and Saturday
afternoon. Sunday through Tuesday, very slight chances for
convection and near normal highs and lows through the extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Aug 13 2019

VFR conditions are expected to prevail throughout the remainder of
the TAF period at the Goodland and McCook terminals. There will
be showers and storms developing this afternoon, but timing and
confidence on extent and impacts to the terminals is too low to
include at this time. If any of the storms do impact the
terminals, sub-vfr conditions are expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
     KSZ001>004-013>016-027>029-041-042.

CO...Flash Flood Watch until midnight MDT tonight for COZ090>092.

NE...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
     NEZ079>081.

&&

SHORT TERM...EV
LONG TERM...EV
AVIATION...EV
Hazardous weather outlook, Aug 13, 1:19 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1219 PM MDT Tue Aug 13 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141830-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1219 PM MDT Tue Aug 13 2019 /119 PM CDT Tue Aug 13 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NWS Goodland has issued a Tornado Watch until 7 PM MDT / 8 PM CDT
for the entire NWS Goodland area.

Additionally, NWS Goodland has issued a Flood Watch until 12 AM MDT /
1 AM MDT.

There are enhanced/slight risks for severe thunderstorms across much
of the Tri-State area this afternoon and evening. Large hail up to
baseball size, winds in excess of 60 mph and localized heavy
rainfall producing sharply reduced visibilities and the potential
for flash flooding will be the primary threats Tuesday from
approximately 3 PM MDT (4 PM CDT) through 10 PM MDT (11 PM CDT). A
tornado or two cannot be ruled out but is not a primary threat with
storms today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a slight risk for severe thunderstorms across almost the
entire Tri-State area Wednesday during the late-afternoon through
the overnight hours. The main hazards will be large hail, damaging
winds, and localized heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 13, 2:35 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
135 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     FUNNEL CLOUD     5 NNW HEARTSTRONG       40.01N 102.63W
08/13/2019                   YUMA               CO   TRAINED SPOTTER

            SPOTTER SAW FUNNEL CLOUD. 13 S/SE YUMA.

&&

JN
Local storm report, Aug 13, 3:11 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
211 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TORNADO          7 N JOES                39.75N 102.67W
08/13/2019                   YUMA               CO   FIRE DEPT/RESCUE

            FIRE PERSONNEL HAS SPOTTER TORNADO ON THE
            GROUND NORTH OF JOES NEAR CTY ROADS
            10/LINCOLN.

&&

JN
Special weather statement, Aug 13, 3:15 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
315 PM CDT Tue Aug 13 2019

NEZ080-132030-
Hitchcock NE-
315 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HITCHCOCK COUNTY
UNTIL 330 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Palisade, or 13 miles northwest of Trenton, moving
northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Palisade.

A Tornado Watch remains in effect until 800 PM CDT for southwestern
Nebraska.

LAT...LON 4023 10097 4015 10125 4025 10133 4034 10132
      4035 10131 4035 10106
TIME...MOT...LOC 2015Z 240DEG 9KT 4028 10123

024
Special weather statement, Aug 13, 3:19 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
219 PM MDT Tue Aug 13 2019

COZ091-132045-
Kit Carson County CO-
219 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
245 PM MDT...

At 219 PM MDT, Doppler radar was tracking a strong thunderstorm over
Vona, or 6 miles east of Seibert, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stratton and Vona.

This includes Interstate 70 in Colorado between mile markers 407 and
424.

A Tornado Watch remains in effect until 700 PM MDT for east central
Colorado.

LAT...LON 3918 10274 3932 10288 3954 10264 3933 10242
TIME...MOT...LOC 2019Z 229DEG 20KT 3930 10274

024
Local storm report, Aug 13, 3:46 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     TORNADO          7 N JOES                39.75N 102.66W
08/13/2019                   YUMA               CO   TRAINED SPOTTER

&&
Local storm report, Aug 13, 3:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
247 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     TORNADO          8 NE JOES               39.74N 102.59W
08/13/2019                   YUMA               CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 12:51 PM CDTFlash Flood WatchGLDDundy, Hitchcock, Red Willow9 hr
Aug 13, 3:15 PM CDTSpecial Weather StatementGLDHitchcock15 min
Aug 13, 3:27 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock48 min
Aug 13, 4:06 PM CDTFlash Flood WarningGLDHitchcock3 hr
Aug 13, 4:17 PM CDTTornado WarningGLDHitchcock43 min
Aug 13, 4:34 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow41 min
Aug 13, 5:01 PM CDTSevere Thunderstorm WarningGLDHitchcock44 min

Nearby

Tornado Warnings in Nebraska, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.